The IT GETS BETTER collection is intended to help those who are currently dealing with the iatrogenic (medically caused) injury from psych meds…so that they might know that we can heal. It is also intended to help educate the masses to the realities that we face. Protracted psychiatric drug withdrawal syndrome is real. It’s also sometimes gravely disabling. The fact is it’s largely denied in the medical community. We are routinely blamed and told that the experience is psychiatric…this leads to more drugging and sometimes forced drugging with the very drugs that have harmed us. This must end.
#8 of the IT GETS BETTER series
And to be clear — It’s not like this anymore. It’s gotten a whole lot better.
MARCH 19, 2010
This is an email I wrote to a friend who asked what it was like to experience the post benzo withdrawal. I don’t write much anymore, even emails to friends and family, so I figured I’d be economical and use this on the blog.
I began the description:
Have you tripped before? I often feel like I’m having a bad trip and it’s the part in which one is coming down…strange sensations and terror…as well as semi-psychotic thought processes…
I put together a rare post around a description I found on facebook by a woman who had a similar journey:
Here is her description:
“I was taking Ativan for a non-anxiety problem for three years. I developed crippling symptoms of all kinds and became bed-ridden and saw more than 30 doctors who misdiagnosed me with many syndromes and incurable diseases that I never had…more than 70 symptoms. An 18-month withdrawal was a journey through the dark abyss. At 41 months off, I am me again and have almost no symptoms at all! Hang in there people!!”
I don’t do well with this sort of correspondence these days…have virtually none of it. It’s very taxing. In any case you see it took the above woman several years to recover. It’s f***ing weird…it’s truly mental illness in a way that which gets psychiatric labels truly never is …brain dysfunction caused by the drugs. Dysfunction I did not have before drugs. Iatrogenic injury. The neurotransmitters take a long time to all get back in line and function normally again….the autonomic nervous system is injured.
Oh…I can’t talk..talking causes the terror to get more intense and simply makes the autonomic nervous system flare…so I’m very very isolated and I was very social at one time.
I only see my husband and a wonderful woman who is a hospice chaplain…no other human beings because they tend to act like I have leprosy…it’s awful.
Here is an email Paul wrote to me after talking to one of my recovered psych drug withdrawal friends who is also a psychologist who has worked extensively with people through this recovery process…it might say more to make it clear. She and others like her make it possible to conceive that I will make it through this. Without them I wouldn’t have hope.
From my husband telling me what was discussed in the phone call:
“Before I forget what was said.
Firstly, the unremitting terror is normal. The fear that it will do irreparable damage is normal. To question whether you will ever recover is normal. To have problems with vision – blurriness, light sensitivity – is normal. Muscle problems, normal. Not being able to talk, to articulate or to think clearly – all normal.
For Jen, all of this was at its most intense in the first two months. It was four months before she left the house.
The thing she emphasizes more than anything is to avoid stimulation and to listen to your body when it comes to judging what you can or cannot do. She said that for four months virtually all she did to distract herself was look at National Geographic and gardening magazines. Avoiding arousal and finding ways of soothing yourself – these are the main things.
The bottom line is that based on what I told her about your symptoms, she sees no reason to believe that you are going through anything other than a typical recovery process. What is untypical is that you had such a long journey to arrive at this point. But having got here, everything that makes this so tormenting is very typical. There was nothing I told her that led her to say she hadn’t heard that before.”
Others have told me it’s taken 6 months before they even had occasional good days but eventually people do recover…it’s mind blowing to me that anyone can make it through this and if I didn’t have these folks who’ve done it before me I don’t think I would.
***And so it took me even longer…but, yes, it’s not like that anymore
See the series here: “IT GETS BETTER”
Please do not attempt to discontinue psych drugs without first very carefully educating yourself on the risks involved so that you might minimize the chances of developing grave iatrogenic illness if you decide to withdraw: Psychiatric Drug Withdrawal and Protracted Withdrawal Syndrome Round-Up
And, yes, it gets better! The below are posts that show how far my healing has come.
Believe and Know . . . (as it pertains to psych drug withdrawal syndrome or serious illness)
My Healing Protocol Detailed
I Actually Woke up This Morning Thinking I’d Arrived, I’m Well . . .
If I Had Remained Med Compliant…
Everything Matters: a Memoir From Before, During and After Psychiatric Drugs
See also: The anniversary posts: the 5 years off psychiatric drugs documented
For an article with the history of my tale of wild untested psychopharma gone bad visit Dr. David Healy’s website: Monica’s story: the aftermath of polypsychopharmacology
You must be logged in to post a comment.